Skip to content
Sudden onset of PVC (Premature ventricular contractions)
avatar
Splnkr posted:
Hello! This is my first posting here on WebMD.

On around July 6th (2 and a half weeks back) I started getting heart flutters that I believe are PVC's. Some background...

I am a 43 year old white male, non-smoker, healthy weight. I work out/mountain bike very regularly year round and consider my self to be in very good shape. I consume about a beer a day and a few glasses of red wine. My blood pressure is controlled with Benicar, and hovers around 124/70. I have high cholesterol, which seems to hover around 200~220. I had been taking Lipitor (for five or so years) but it never really did get "right". Started fish oil and vitamins, and eating all the right foods to lower it, and did make some headway in the "good cholesterol" department. No history of heart issues in my family, though my brother has had two heart attacks, he's kind of over weight and never exercises. Dad is still alive and no history either.

Seven weeks ago, my doctor switched me from Lipitor to Vytorin. The transition was seamless. Also, at about the same time, he put me on Androgel, because blood tests showed I had an abnormally low testosterone level of 88. This turned out to be a Godsend, as with the first "booster injection" and subsequent Androgel 5mg daily doses, my life was transformed. I felt better than I'd felt in years. But I digress...

About three weeks ago the samples of Vytorin ran out, and I filled the script. Also got a third (in three months) testosterone injection. I felt the Androgel didn't seem to be maintaining the level I needed, so he suggested monthly shots too until I level off. I only mention all this because I am not sure what is causing my sudden onset of premature ventricular contractions or PVC.

Within days of starting the Vytorin out of the bottle (same as the samples, 10/40) I started getting heart flutters. At first I kind of ignored then, as I've experienced them in the past (but only maybe one every few months). These were much more frequent. We were on vacation at the time, so I kind of dismissed them. Upon returning home, I hit Google to find out more about them. At the request of my wife, I made an appointment to see my doctor about them. I really thought perhaps I had over tanked on testosterone, as they seemed to start right after that third injection.

My Google searched really didn't turn up much about a testosterone/PVC connection. But I did read some posts about a possible Vytorin/statin connection with heart related issues. My doctor thinks it could be an electrolytic imbalance, and ordered up a blood test. He also had me hooked up to a Holter monitor for 24 hours. And at this time they had gotten worse. I know the day I wore the heart monitor they were coming every three to five minutes. I bet I had hundreds that day. I decided to stop taking the Vytorin and the Androgel then. The next day they seemed better. Then I went on a mountain bike ride. Whoa! Six miles in, and with a heart rate around 155, I could actually feel the off-beat, and it felt like my heart would then stop for a quarter-second! I must admit it kind of scared me. For the rest of that evening I had them badly. No other issues, no pain, no shortness of breath, dizziness, etc. Nothing but my heart doing back flips! Funny thing is, they do NOT occur at night. In fact, they seemed to start within a half hour of my morning dose of Vytorin. Can you tell I am suspicious of this drug?

I have not been told of the heart monitor results. The nurse saw one PVC on the screen the moment she switched it on. Should I see a cardiologist? Will they get better? Could it be the medications I am taking? I don't understand why they came on so suddenly when I had never had them before (in such quantity). And if it is the Vytorin, why five weeks into the dosing and not immediately? Should I stop physical activity until I see someone?

Sorry to be so long winded. I appreciate any comments on this. I'm getting a little worried.

CG
Reply
 
avatar
CardiostarUSA1 responded:
Hi:

"Should I see a cardiologist?"


Sounds warranted, even if only being for getting some peace of mind in the partcilar matter.

"Will they get better?"


Can't determine this for sure here.

"Could it be the medications I am taking?"


It's a possibility. In fact, anything medical is seemingly possible today.

"And if it is the Vytorin, why five weeks into......"

Sometimes problems from meds can occur immediatley or quickly, or be a delayed-reaction.

The most common type of palpitations, premature ventricular contractions (PVCs, occurs even in many heart-healthy individuals), described that the heart is flip-flopping, fluttering, jumping, pausing or stopping briefly (though it's actually not doing that), pounding, skipping, thumping, or strong, hard, or forceful beats being felt in the chest, neck, throat, has various causes (cardiac and non-cardiac) or triggers (includes alcohol).

As reported, PVCs are typically harmless (benign), be it isolated (single), couplets (2-in-row), triplets (3-in-a-row) or salvos (short bursts of 3 or more in-a-row), bigeminy (occurring every other beat), trigeminy (occurring every third beat), quadrigeminy (occurring every fourth beat), etc.

However, the main problem or concern (even more so, much more emphasized for those with certain major or serious heart conditions) with PVCs is when sustained ventricular tachycardia (runs of PVCs over 30 seconds) occurs.

Also, non-sustained ventricular tachycardia (NSVT, runs of PVCs under 30 seconds, but typically not salvos) may/can become serious as well if it occurs frequently (episodes are grouped closely/tightly together).

Additionally, of the various types/kinds of heart conditions, symptoms may/can be acute (occurring suddenly), be chronic (occurring over a long period of time), come and go (be transient, fleeting or episodic) or even be silent.

ALWAYS be proactive in your health care and treatment. Best of luck down the road of life.

Take care,

CardioStar*

WebMD member (since 8/99)


-

-

Be well-informed

MedicineNet

Palpitations

http://www.medicinenet.com/Palpitations/article.htm

eHealthMD

Palpitations

http://www.ehealthmd.com/library/palpitations/PAL_whatis.html

-

LEARN ABOUT the heart's delicate and precise electrical conduction system

Your-doctor

Animated Tutorial

http://www.your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html

Heart Rhythm Society

Patients & Public Information Center

http://www.hrspatients.org

-

Heart Disease TYPES

Men & Women

http://www.webmd.com/heart-disease/heart-disease-men

SYMPTOMS

http://www.webmd.com/heart-disease/guide/heart-disease-symptoms

Mayo Clinic

Heart Disease

Definition. Symptoms. Causes. Risk factors. Complications. Tests and diagnosis. Prevention...

Heart disease is a broad term used to describe a range of diseases that affect your heart, and in some cases...

http://www.mayoclinic.com/health/heart-disease/DS01120

-

LEARN ABOUT the HEART

WebMD

The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

http://www.webmd.com/heart/picture-of-the-heart

How the Healthy Heart Works


http://www.webmd.com/heart-disease/healthy-heart-works

Your-Doctor

How the Heart Pumps


Animated Tutorial

http://your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/heartpump-tutorial.html

-

Quote!

Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

.

It's your future......be there. :-)

. .


WebMD/WebMD Health Exchanges does not provide medical advice, diagnosis, or treatment.
 
avatar
kevinholt responded:
I have had a similar experience. had pvcs couple of times a year until 6 months ago, then 3 or 4 times per night. Really scary stuff.

Now I'm used to them, sorta. Went through all the tests - no help.

ran out of my vitorin scrip about 5 days ago and neglected to refill. No pvcs, none in about 3 days.

I'm curious.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Mediterranean DietGuest Expert
The Mediterranean diet has long been recognized as a booster of heart health. It is linked to lower risks of heart disease, stroke, ... More
Was this Helpful?
11 of 12 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center